Friday, October 24, 2014
Friday, October 31, 2008 Melody, Community Member, asks

Q: Sudden spikes in blood pressure

I do not understand what is normal and what needs attention. sometimes I get very hot like flushing and weak then a sudden spike in blood pressure going from 105/70 then within a few minutes my B/P goes to 170/95 and sometimes higher.  Is this an anxiety attack or is something wrong? then why is my diastolic pressure usually higher than the systolic like is 95 ok for the bottom?   I'm on metoprolol and xanax, zoloft, have 2 stents, regardless the pressure goes crazy sometimes.  Thanks for any answer or suggestions.  Melody Franklin

Answer This
Answers (1)
Neil MD, Health Pro
11/ 3/08 6:30pm

Hello Melody,

 

First, a normal blood pressure is defined as average BP no higher than 120/80.  Between 121-139/81-90 is considered prehypertension, and higher than these are real hypertension.  An important note that high blood pressure is diagnosed only on several readings, that is, only if your pressures are consistently high.

 

Secondly, lets discuss your flushing.  There are multiple reasons for episodic flushing; blood pressure may go along with several of these but is not the cause per se.  Common reason include a perimenopausal status (if you are around the time where your stop having your periods).  Also, high thyroid activity or hyperthyroidism can cause periodic flushing and high blood pressure.  Some drugs can cause flushing - an example is niaspan.  Finally, there are rare causes of flushing, too, that can be investigated if the above are not your cause.

 

You are absolutely right; anxiety could be the cause of your symptoms, however, you need additional testing to rule out other/additional causes.  You will need to see your physician who can order blood tests, urine test, and imaging to determine the exact cause of your symptoms.

 

To your health,

Neil MD

Reply
ENVR, Community Member
6/10/09 8:34pm

A little known condition called Page's Syndrome is characterized by periodic blotchiness of the face and possibly upper abdomen, tachycardia, labile hypertension, headache, fever, cold extremities, and hyperperistalsis. The blotchiness is sometimes referred to as flushing, but it is different than say niacin flushing.The blotchiness is supposed to be caused by elevated dopamine levels which has been measured in these patients, without elevated levels of epinephrine or norepinephrine.

 

Since I seem to be suffering from these symptoms, a rather recent onset, I would appreciate a response. I just posted a question in this regard but my attacks have reached BP 220/110, persisting for hours, and have been hospitalized twice. Effective treatment remains elusive.

 

Thanks.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Melody, Community Member— Last Modified: 01/27/11, First Published: 10/31/08